Halloween is right around the corner, which means it’s time for a refresher on the reality of laced candy and what to do if someone you know consumes some of it.
While many believe the notion of Halloween candy laced with drugs is more fiction than fact, the truth remains that the Drug Enforcement Administration confiscates a variety of laced candies every year. They’ve seen an increase in drug-laced edibles in recent years, specifically marijuana-laced and methamphetamine-laced candy.
It can be scary to acknowledge this reality, especially if your children are still at an active trick-or-treating age, but hiding from the truth won’t protect them any more than it will falsely comfort you.
The good news is, you’re in the right place. Today we’re going to walk you through not only how to identify laced candy, but also what to do if you or someone else consumes one of these laced edibles.
What is laced candy?
“Laced candy” refers to candy that’s been tampered with, whether maliciously or recreationally, and has been infused with some sort of substance.
While this has long been a concern for many parents, it’s also been widely dismissed by plenty of others as a myth or random internet rumor. So which one is right?
Laced candy exists. States where marijuana is legal to sell in a variety of infused baked goods, beverages, candies, chocolates and more. Meth- and fentanyl-laced candies are much rarer.
What does laced candy do to you?
Laced candy, just like drugs in any other form, can cause a variety of mild or severe symptoms in the individual depending on the type of substance, the potency and the amount consumed.
If your child has accidentally consumed a marijuana edible, you won’t catch a blatant whiff of that smell like you would walking past someone who smoked the plant. Instead, you might notice symptoms like red eyes, delayed reactions, difficulty understanding or responding, as well as dry eyes (blinking often) or dry mouth (being overly thirsty).
For candy that may have been laced with meth or fentanyl, look for symptoms like:
- Drowsiness or dizziness
- Shallow or slowed breathing
- Dilated pupils or pinpoint pupils
- Increased heart rate
- Tremors or shaking
- Nausea and vomiting
As mentioned previously, one of the biggest dangers of laced candy is you never really know what your child has been given. The candy may have been barely infused with marijuana, or it could have a dangerous amount of a potentially fatal drug — that’s why professional help is needed.
Steps to take after consumption
It’s imperative that you seek medical attention immediately if consumption is suspected.
A mildly infused marijuana edible might be able to be “slept off,” but you can’t truly confirm if the drowsiness manifesting in your child is from a marijuana high or meth poisoning. This isn’t to frighten you, but to emphasize the importance of not dismissing non-severe symptoms.
If you suspect an overdose has occurred (signs include disorientation, vomiting, erratic pulse, seizures, and losing consciousness), call 911 immediately.
After seeking medical attention, your next step would be to contact the local police.
For general inquiries about laced candy, or to speak with one of our advisors about a non-life-threatening situation, you can send a message to our team here at High Focus Centers.
Speak with an advisor today
High Focus Centers specializes in providing comprehensive outpatient mental health and substance use treatment to adolescents and adults.
Our compassionate staff has been expertly trained to work with individuals in all stages of life, and our physicians are well-versed in providing trauma-focused care. Your treatment plan will be fully customized to meet your unique personal and clinical needs, and your medical team will be there to support you every step of the recovery process.
Give us a call today to speak with one of our admissions specialists and learn more about how we can help you or someone you love take the first step toward recovery.